Shock Diffraction by Convex Cornered Wedges for the Nonlinear Wave System

Research output: Journal Publications and Reviews (RGC: 21, 22, 62)21_Publication in refereed journalpeer-review

22 Scopus Citations
View graph of relations



Original languageEnglish
Pages (from-to)61-112
Journal / PublicationArchive for Rational Mechanics and Analysis
Issue number1
Publication statusPublished - Jan 2014
Externally publishedYes


We are concerned with rigorous mathematical analysis of shock diffraction by two-dimensional convex cornered wedges in compressible fluid flow, through the nonlinear wave system. This shock diffraction problem can be formulated as a boundary value problem for second-order nonlinear partial differential equations of mixed elliptic-hyperbolic type in an unbounded domain. It can be further reformulated as a free boundary problem for nonlinear degenerate elliptic equations of second order with a degenerate oblique derivative boundary condition. We establish a global theory of existence and optimal regularity for this shock diffraction problem. To achieve this, we develop several mathematical ideas and techniques, which are also useful for other related problems involving similar analytical difficulties. © 2013 Springer-Verlag Berlin Heidelberg.